Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 499, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 29, 2008, 6:26 PM EDT for 4 counties in Georgia. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2008, 6:26 PM EDT (22:26 UTC)
- Expired
- Jul 29, 2008, 7:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Coweta County, GA, Meriwether County, GA, Pike County, GA, Spalding County, GA
The radar
The Atlanta radar (KFFC), 17 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:30 PM EDT | TSTM WND DMG | 11 Ne Greenville, GA | FOUR TREES DOWN IN ONE AREA |
| Jul 29, 6:55 PM EDT | TSTM WND DMG | Senoia, GA | ONE TREE DOWN ON LYNCH ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 292226
SVRFFC
GAC077-199-231-255-292300-
/O.NEW.KFFC.SV.W.0499.080729T2226Z-080729T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
626 PM EDT TUE JUL 29 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COWETA COUNTY IN WEST CENTRAL GEORGIA
NORTHERN MERIWETHER COUNTY IN WEST CENTRAL GEORGIA
EXTREME NORTHWESTERN PIKE COUNTY IN WEST CENTRAL GEORGIA
EXTREME WEST CENTRAL SPALDING COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 700 PM EDT
* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF LUTHERSVILLE...MOVING EAST AT 6 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SENOIA.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3336 8456 3325 8448 3303 8453 3305 8480
3328 8479
TIME...MOT...LOC 2226Z 268DEG 5KT 3315 8467
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:58 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 29, 3:58 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 358 PM EDT TUE JUL 29 2008 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... WEAK UPPER RIDGE PASSING OVER THE REGION TONIGHT. NOT ENOUGH SUBSIDENCE TO PUT A LID ON OUR DIURNAL CONVECTION AS THE ATMOSPHERE REMAINS QUITE MOIST AND MODERATELY UNSTABLE. THE MODELS ARE NOW MUCH WEAKER WITH RESPECT TO THE UPPER TROUGH FORECAST TO MOVE IN BEHIND THE RIDGE THURSDAY. SUBSEQUENTLY THE SURFACE FRONT IS ALSO LESS DISTINCT WITH THE LATEST TRENDS. STILL...WITH AMPLE MOISTURE AND EVEN WEAK LOW LEVEL FORCING AND UPPER SUPPORT...RAIN CHANCES LOOK PRETTY GOOD FOR THURSDAY. TOMORROW APPEARS TO BE A TRANSITION DAY AS THE UPPER RIDGE WEAKENS AND MOVES EAST PROVIDING EVEN LESS CAPPING. .LONG TERM /FRIDAY THROUGH TUESDAY/... THE UPPER TROUGH AXIS IS FORECAST TO BE PASSING EAST OF THE STATE TO START OFF THE EXTENDED FORECAST PERIOD. THE GFS IS STILL BUILDING A MONSTER UPPER RIDGE OVER THE WESTERN U.S. AND SHIFTING IT EASTWARD THROUGH THE EXTENDED FORECAST PERIOD. BY THE END OF THE WEEKEND THE CENTER OF THE HIGH IS PROGGED TO BE IN THE WESTERN OHIO VALLEY. THE SURFACE PATTERN KEEPS GEORGIA ON THE NORTHWEST EDGE OF THE WESTERN ATLANTIC SURFACE RIDGE WHICH SHOULD KEEP AT LEAST MODERATE LOW LEVEL MOISTURE OVER THE REGION...BUT WITH THE STRONG UPPER RIDGE CONVECTION SHOULD BE LIMITED TO MAINLY ISOLATED DIURNAL ACTIVITY EACH DAY. ONE POTENTIAL KINK IN THE CURRENT FORECAST IS THE WEAK LOW THE MODELS ARE DEVELOPING IN THE NORTHERN GULF OF MEXICO THIS WEEKEND. CURRENT STRENGTH AND TRACK SHOULD KEEP IMPACT ON MY FORECAST AREA TO A MINIMUM...BUT CONFIDENCE IS A BIT SHAKY RIGHT NOW. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 72 92 72 90 72 / 40 40 30 50 40 ATLANTA 74 90 74 89 72 / 30 50 30 60 40 BLAIRSVILLE 68 88 68 86 65 / 40 40 30 60 40 CARTERSVILLE 70 91 70 89 69 / 40 40 30 60 40 COLUMBUS 74 93 75 90 74 / 30 50 40 60 30 GAINESVILLE 73 90 73 89 71 / 40 40 30 60 40 MACON 73 93 74 91 73 / 30 50 30 50 30 ROME 71 92 71 89 69 / 40 40 30 60 40 PEACHTREE CITY 71 91 71 89 70 / 30 50 30 60 30 VIDALIA 76 92 76 91 74 / 40 50 30 60 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 20
Hazardous weather outlook, Jul 29, 5:44 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 544 AM EDT TUE JUL 29 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-301000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 544 AM EDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. .SYNOPSIS... A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO NORTHEAST GEORGIA TODAY...AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY REGION. .PRIMARY HAZARDS... LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE IN THE STRONGEST THUNDERSTORMS. WHILE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING...THE MORE INTENSE STORMS WILL BE POSSIBLE SOUTH OF A CARROLLTON TO ATLANTA TO ATHENS LINE...MAINLY BETWEEN 3 PM AND 10 PM. .DISCUSSION... A MOIST AIRMASS COMBINED WITH AFTERNOON HEATING AND AN UPPER LEVEL DISTURBANCE...WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. WITH CAPES EXPECTED FROM 1500 TO 2500...SOME THUNDERSTORMS WILL BE STRONG WITH A FEW POSSIBLY BECOMING SEVERE. WHILE STRONG GUSTY WINDS AND LARGE HAIL ARE EXPECTED TO BE THE PRIMARY THREATS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jul 29, 5:39 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 539 PM EDT TUE JUL 29 2008 GAZ022-023-034-292230- 539 PM EDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN GWINNETT... FORSYTH AND HALL COUNTIES UNTIL 630 PM EDT... AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A CLUSTER OF STRONG THUNDERSTORMS ACROSS WESTERN HALL...EASTERN FORSYTH...AND NORTHERN GWINNETT...BETWEEN OSCARVILLE...FLOWERY BRANCH...AND SUWANEE,,,MOVING EAST AT 15 MPH. WIND GUSTS OF 40 TO 45 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Local storm report, Jul 29, 5:58 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 SE CUMMING 34.18N 84.10W
07/29/2008 FORSYTH GA EMERGENCY MNGR
ONE LARGE TREE DOWN ON A HOUSE ON MARINA ROAD AT LAKE
LANIER. TREE ALSO BROUGHT DOWN POWER LINES WHEN IT FELL.
0535 PM HAIL 1 S CARROLLTON 33.57N 85.08W
07/29/2008 E0.75 INCH CARROLL GA PUBLIC
&&
20Special weather statement, Jul 29, 5:59 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 559 PM EDT TUE JUL 29 2008 GAZ042-044-052-053-292230- 559 PM EDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HEARD... COWETA...CARROLL AND FULTON COUNTIES UNTIL 630 PM EDT... AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM PALMETTO TO CENTRALHATCHEE...MOVING SOUTHEAST AT 17 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE ACROSS PORTIONS OF HEARD...COWETA...CARROLL AND FULTON COUNTIES THROUGH 630 PM EDT. WINDS MAY BE STRONG ENOUGH TO CAUSE DAMAGE TO A FEW TREES AND CAUSE SOME POWER OUTAGES. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SIMPSON...SARGENT...ROSCOE...LOWELL...WHITESBURG...CENTRALHATCHEE. ..HANDY...FRANKLIN...MADRAS...PALMETTO...NEWNAN...COOKSVILLE...THOMAS CROSSROADS...CANONGATE AND EAST NEWNAN. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 29, 6:06 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 606 PM EDT TUE JUL 29 2008 GAZ045-046-057-292230- 606 PM EDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HENRY... ROCKDALE AND DEKALB COUNTIES UNTIL 630 PM EDT... AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PANOLA MOUNTAIN STATE PARK...MOVING SOUTHEAST AT 17 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS PORTIONS OF HENRY...ROCKDALE AND DEKALB COUNTIES THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE REDAN... PANTHERSVILLE...LITHONIA...PANOLA MOUNTAIN STATE PARK...LAKEVIEW ESTATES...MILSTEAD...FLIPPEN...MCDONOUGH AND CONYERS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 29, 6:19 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 619 PM EDT TUE JUL 29 2008 GAZ067-292245- 619 PM EDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN MERIWETHER COUNTY UNTIL 645 PM EDT... AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WOOSTER...MOVING SOUTHEAST AT 3 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS PORTIONS OF MERIWETHER COUNTY THROUGH 645 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED BY THIS STORM INCLUDE GREENVILLE...WOOSTER...IMLAC...ALVATON AND GAY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 29, 6:24 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 624 PM EDT TUE JUL 29 2008 GAZ025-035>037-047-292300- 624 PM EDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALTON... OCONEE...CLARKE...BARROW AND JACKSON COUNTIES UNTIL 700 PM EDT... AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM WEST OF ARCADE TO BOGART...MOVING SOUTH AT 5 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE ACROSS WALTON...OCONEE...CLARKE...BARROW AND JACKSON COUNTIES THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FORT YARGO STATE PARK...WINDER...RUSSELL...ARCADE...BOGART...BETHLEHEM... GRATIS...EASTVILLE AND STATHAM. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:38 PM EDT | Severe Thunderstorm Warning | FFC | Walker | 31 min |
| Jul 29, 4:49 PM EDT | Severe Thunderstorm Warning | FFC | Carroll | 56 min |
| Jul 29, 6:16 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fayette, Fulton | 29 min |
| Jul 29, 6:22 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Coweta, Fayette, Spalding | 23 min |
| Jul 29, 6:51 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 39 min |
| Jul 29, 6:59 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson, Madison | 46 min |
| Jul 29, 7:03 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Henry, Spalding | 27 min |
| Jul 29, 7:28 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether, Pike, Talbot, Upson | 25 min |
| Jul 29, 7:37 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oglethorpe | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.